In March of this year I had my first ever afib attack. My cardiologist put me on 240 mg of diltiazem ER. I’ve been taking it since. Up till recently my only side effect seemed to be constipation. About three weeks ago I started experiencing a daily headache that feels like a lot of pressure on the top of my head. It’s daily but it comes and goes. My cardiologist said to stop taking the diltiazem and see what happens. I’ve been off of it for about five days but I’m still dealing with these headaches. My primary said that the headaches could last up to two weeks if they were being caused by the diltiazem. Has anyone else dealt with something similar?
240 mg diltiazem & headaches?
- 19 Aug 2018 by RobertL44
- 19 August 2018 (3 months ago)
- constipation, headache, atrial fibrillation, diltiazem, side effect, cardiology
Added 19 Aug 2018:
I was also put on 325 mg of aspirin daily. My primary and my cardiologist agreed to lower that to 81 mg. My primary said sometimes taking that much aspirin for as long as I have can cause headaches.
Side effects like constipation, weakness, headaches are common for this Rx and is listed under Kaiser Permanente postings. Your cardiologist is right about stop taking it and your GP is right about the fact that the headaches can last longer even if you stop taking the med. Quite some people experienced pretty much the same thing like you do and they even have more side effects of taking this med.
Was your new onset of Atrial Fibrillation resolved with the Diltiazam. How fast was your heart rate when you presented?
This medication slows your heart rate and hopefully resolves the Atrial Fibrillation. With that your blood pressure can drop, thus a possible headache. Hydration is vital as well.
Hope your headache resolves quickly. Also note that dehydration may be contributing to your constipation, and that can also give you wicked headaches..
- Diltiazem Information for Consumers
- Diltiazem Information for Healthcare Professionals (includes dosage details)
- Side Effects of Diltiazem (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 10 Sep 2009 • 1 answer
Posted 8 May 2010 • 1 answer
Posted 9 Apr 2012 • 1 answer
Posted 10 Oct 2015 • 1 answer
Posted 28 May 2018 • 1 answer